Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 58, NWS Springfield, MO

July 18, 2002Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 18, 2002, 1:19 PM CDT for Howell County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 1:19 PM CDT (18:19 UTC)
Expired
Jul 18, 2002, 5:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2076 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 181819
FFWSGF
MOC091-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN MISSOURI

* UNTIL 500 PM CDT

* AT 107 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED 
  FLOODING OVER CENTRAL AND SOUTHERN HOWELL COUNTY FROM HEAVY RAIN   
  PRODUCING THUNDERSTORMS THAT HAVE OCCURRED THROUGHOUT THE DAY.     
  DOPPLER ESTIMATES OF RAINFALL INDICATE THAT 2 TO 4.5 INCHES OF     
  RAIN HAVE FALLEN OVER MUCH OF THE WARNING AREA TODAY. ALTHOUGH THE 
  RAINFALL HAS DECREASED...RAPID RUNOFF WILL CONTINUE TO PRODUCE     
  FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   INCLUDE...WEST      
  PLAINS AND LANTON.

THIS EXTENDS THE FLASH FLOOD WARNING FOR HOWELL COUNTY.

EXTENSIVE FLOODING CONTINUES IN THE CITY OF WEST PLAINS. HIGHWAY 142 
WEST OF MOODY IS FLOODED AND CLOSED AS OF 100 PM. COUNTY ROADS WEST 
OF WEST PLAINS ARE FLOODED. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3696 9168 3652 9171 3652 9210 3696 9208

DSA
1 follow-up statement
086 
RWUS32 KSGF 182205
FFSSGF
MOC091-182230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT THU JUL 18 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR HOWELL COUNTY HAS 
EXPIRED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3695 9164 3657 9165 3657 9213 3695 9212

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:00 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT THU JUL 18 2002

WILL BE UPDATING SHORTLY TO DROP AFTERNOON MAXES ESPECIALLY OVER
WEST PLAINS AREAS. UPPER 80S OVER THE WEST LOOK TOO WARM ALSO.
OTHERWISE PLAN TO POPS FOR TUESDAY...AND TWEEK TEMPS DOWN
ACCORDINGLY.

PREVIOUS AFD FOLLOWS...

TERRY

(226 AM )
FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT
AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD.

NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT
MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN
EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN
WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S
IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN
ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO
THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO
WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS.

MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS
IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL
RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS
LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER
EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY.
WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF
EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF.

BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK
BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR
CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS
MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR
AXIS FOR THE NEXT COUPLE OF DAYS.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:33 AM CDTFlash Flood WarningSGFHowell3 hr
Jul 18, 12:00 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence60 min
Jul 18, 1:25 PM CDTSevere Thunderstorm WarningSGFCedar, Polk, St. Clair65 min
Jul 18, 1:49 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas41 min
Jul 18, 1:54 PM CDTSevere Thunderstorm WarningSGFHickory, Polk36 min
Jul 18, 2:21 PM CDTSevere Thunderstorm WarningSGFOzark, Taney39 min
Jul 18, 2:26 PM CDTSevere Thunderstorm WarningSGFBarry49 min
Jul 18, 2:59 PM CDTSevere Thunderstorm WarningSGFOzark, Taney61 min
Jul 18, 3:31 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede59 min
Jul 18, 3:56 PM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Jul 18, 4:07 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Jul 18, 4:40 PM CDTFlash Flood WarningSGFMaries, Phelps6 hr
Jul 18, 4:46 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 18, 5:08 PM CDTSevere Thunderstorm WarningSGFMcDonald52 min
Jul 18, 6:28 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Jul 18, 6:31 PM CDTFlash Flood WarningSGFMorgan6 hr

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.